Ohio, 2013

Tornadoes and Damaging Winds in Ohio, October 31, 2013

October 31, 2013 · NWS ILN · 31 events in 18 counties and zones

A potent low pressure system moved across the region, bringing strong winds aloft across the Ohio Valley. Showers that developed along and ahead of a cold front associated with this storm system were capable of producing damaging winds and isolated weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$2.6 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A potent low pressure system moved across the region, bringing strong winds aloft across the Ohio Valley. Showers that developed along and ahead of a cold front associated with this storm system were capable of producing damaging winds and isolated weak tornadoes. This line of showers producing the damage across southwestern Ohio continued past midnight on October 31st and into the early morning hours of November 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Oct 31, 8:36 PM EST, 1 hour earlier.

Area forecast discussion, Oct 31, 8:36 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
936 PM EDT THU OCT 31 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION TONIGHT. DRIER
AIR AND SLIGHTLY COOLER TEMPERATURES WILL MOVE IN BEHIND THE FRONT
FOR FRIDAY. AN UPPER LEVEL TROUGH WILL SETTLE INTO THE GREAT LAKES
AND OHIO VALLEY ON SATURDAY WHICH WILL BRINGER MUCH COOLER TEMPERATURES
ALONG WITH A THREAT OF SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
OPERATIONAL MODELS ARE IN FAIRLY DECENT AGREEMENT IN TERMS OF THE
STRENGTH OF THE CURRENT STORM SYSTEM TO AFFECT THE REGION TONIGHT.
THERE ARE SOME DIFFERENCES ON THE MESOSCALE WHICH WILL BE THE MAIN
FOCUS IN REGARDS TO THE POTENTIAL FOR SEVERE WEATHER TONIGHT.

A VIGOROUS MID LEVEL S/WV TROUGH WILL TAKE ON A NEGATIVE TILT AS
IT MOVES FROM THE MIDDLE MS VLY TO THE NORTHERN GREAT LAKES
REGION BY FRIDAY MORNING. IN ASSOCIATION WITH A 140+ KNOT UPR LVL
JET...THIS FEATURE WILL ALLOW A SURFACE LOW TO RAPIDLY DEEPEN AND
BOMB OVER THE UPR GREAT LAKES TONIGHT. THE RESPONSE TO THIS RAPID
DEEPENING WILL BE A VERY STRONG 925 MB-850 MB LLJ TO AFFECT THE
OHIO VALLEY REGION THIS EVENING INTO THE EARLY MORNING HOURS OF
FRIDAY. MODELS VARY ON THE EXACT STRENGTH...BUT TAKING A BLEND OF
THEM...45 TO 55 KNOTS AT 925 MB AND 80+ KNOTS AT 850 MB LOOK
REASONABLE. WILL CONTINUE WITH THE SYNOPTIC SCALE WIND ADVISORY
AS THE THREAT FOR WAA SHOWERS OUT AHEAD OF THE MAIN FRONT MAY
PRODUCE BRIEF DOWNDRAFT/PCPN DRAGGING IN THE FORM OF GUSTS NEAR OR
GREATER THAN 40 KNOTS. THE BIGGEST CONCERN WILL BE A COOL SEASON
QLCS WHICH IS DEVELOPING OVER INDIANA ALONG AN ADVANCING COLD
FRONT AS OF THIS ISSUANCE. SFC CONVERGENCE/LOW LEVEL CONVERGENCE
WILL BE MAXIMIZED WITH THE BEST INSTABILITY OCCURRING WITH A
CONVECTIVE LINE WITH THE FRONT. MESOSCALE MODELS SUCH AS THE
LATEST HRRR SHOW THAT THE CONVECTIVE LINE SHOULD MOVE ACRS OUR
REGION BETWEEN 02Z AND 06Z...PLUS OR MINUS 1 HOUR ON EITHER SIDE
OF THIS. THE NAM CONTINUES TO INDICATE ABOUT 100-200 J/KG OF
MLCAPE WITH 300-400 J/KG OF MUCAPE THROUGH 3 KM IN ASSOCIATION
WITH THIS LINE. THIS MAY OR MAY NOT BE ENOUGH FOR THUNDER.
HOWEVER...AS WE KNOW IN THESE PARTS WITH THIS TYPE OF SCENARIO...A
LINE OF CONVECTIVE SHOWERS CAN ALSO PRODUCE DAMAGING WINDS. IN
ADDITION...GIVEN THAT THE LINE WILL BE MOVING QUICKLY AT ABOUT 60
TO 65 MPH IS A CALL FOR CONCERN AND THIS HAS BEEN HIGHLIGHTED IN
OUR HWO FOR THE POTENTIAL FOR DAMAGING WIND GUSTS. THE THREAT ALSO
EXISTS FOR AN ISOLATED BRIEF SPIN UP TORNADO IF ANY SHALLOW
UPDRAFT BECOMES ROBUST ENOUGH TO LIFT HIGH VALUES OF 0-1 KM
HELICITY INTO THE VERTICAL. THIS IS ALSO HIGHLIGHTED IN THE HWO AS
WELL AS THE SPC SWODY1. SO...AM EXPECTING WIDESPREAD WAA SHOWERS
IN ADVANCE OF THE COLD FRONT THROUGH ABOUT 11 PM EDT THIS EVENING
FOLLOWED BY A FOCUSED LINE OF SHOWERS...PERHAPS EMBEDDED THUNDER
...ALONG THE COLD FRONT AS IT QUICKLY MOVES EAST ACRS OUR AREA
THROUGH THE EARLY MORNING HOURS. STRONG SUBSIDENCE AND DRYING IS
EXPECTED BEHIND THE FRONT SUCH THAT SKIES ARE EXPECTED TO CLEAR
FROM SW TO NE BY SUNRISE FRIDAY. OVERNIGHT LOWS WILL DEPENDED ON
FRONTAL TIMING. HAVE LOWS RANGE FROM THE UPPER 40S WEST TO THE
UPPER 50S FAR EAST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
VIGOROUS S/WV TROUGH AND DEEP SFC LOW WILL QUICKLY PIVOT AWAY TO
THE NORTHEAST ON FRIDAY. THIS WILL ALLOW DRIER AIR TO BRIEFLY
SETTLE INTO OUR REGION PER DRY SLOT BEHIND THIS STRONG SYSTEM.

CAA WILL BE SLOW TO MOVE IN ON FRIDAY...AND WITH SUNSHINE
EARLY ON...HIGHS SHOULD RANGE FROM THE UPPER 50S NW TO THE MID 60S
SOUTHEAST. UNDER A DEVELOPING NW FLOW ALOFT...S/WV ENERGY WILL
BEGIN TO DIG SE TOWARD OUR REGION LATE FRIDAY AFTERNOON...CONTINUING
INTO FRIDAY NIGHT. THIS PROCESS WILL ALLOW CUMULUS CLOUDS TO
INCREASE FROM THE NW FRIDAY AFTERNOON...FOLLOWED BY STRATOCUMULUS
AND MID LVL MOISTURE FRIDAY NIGHT. HAVE TAKEN A BLEND FOR
LOWS...RANGING FROM THE LOWER TO MID 40S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AN AMPLIFIED TROUGH WILL BE IN PLACE ACROSS THE EASTERN HALF OF THE
CONUS SATURDAY WITH A DEPARTING SHORTWAVE AND COLD ADVECTION
AFFECTING OUR AREA. SCATTERED SHOWERS WILL DEVELOP IN THIS COLD
ADVECTION OFF THE GREAT LAKES AND WILL PRIMARILY AFFECT THE
NORTHERN ZONES WITH LESSER CHANCES FOR SHOWERS ACROSS THE SOUTHERN
ZONES MAINLY DURING SATURDAY AFTERNOON. SHOWER ACTIVITY AND CLOUD
COVER WILL DECREASE AFTER SUNSET AS HIGH PRESSURE BUILDS ACROSS THE
REGION. TEMPERATURES ON SATURDAY WILL RUN NEAR NORMAL AS COLDER AIR
MOVES INTO THE AREA UNDER MOSTLY CLOUDY SKIES.

THE HIGH PRESSURE WILL BRING MOSTLY CLEAR SKIES AND FAIR WEATHER TO
OUR AREA LATE SATURDAY NIGHT THROUGH MONDAY AS THE HIGH CROSSES WEST
TO EAST ACROSS OUR REGION. DAYTIME HIGHS WILL START OF COOL ON SUNDAY
WITH HIGHS RANGING FROM THE UPPER 40S ACROSS THE NORTH TO THE MIDDLE
50S ACROSS THE SOUTH. NIGHTTIME LOWS SUNDAY NIGHT WILL BE IN THE 30S.
THE HIGH WILL HAVE SHIFTED EAST OF OUR AREA BY MONDAY WHICH WILL
BEGIN A WARNING TREND THAT WILL LAST UNTIL AT LEAST WEDNESDAY.
TEMPERATURES MONDAY AND MONDAY NIGHT WILL BE NEAR CLIMATOLOGICAL
NORMALS...AND BY TUESDAY/TUESDAY NIGHT TEMPERATURES WILL BE ABOVE
NORMAL.

THE NEXT STORM SYSTEM TO AFFECT OUR AREA WILL BE DURING THE
WEDNESDAY AND THURSDAY TIME FRAME AS A SURFACE LOW AND SHORTWAVE LIFTS
NORTHEASTWARD OUT OF THE PLAINS AND BRINGS A COLD FRONT TOWARD OUR
AREA. THE ECMWF/GFS HAVE BEEN DIFFERING ON THE TIMING OF THIS
STORM SYSTEM'S EFFECTS ON OUR AREA BY ABOUT 12 HOURS. HOWEVER...AT
THIS TIME PRECIPITATION APPEARS LIKELY AT SOME POINT DURING THE TWO
DAY PERIOD. THEREFORE...AM FORECASTING 50 POPS FOR A LONG DURATION
DURING THE TIME PERIOD UNTIL HIGHER POPS CAN BE FOCUSED OVER A
SHORTER TIME...WHEN TIMING CONFIDENCE IS GREATER.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
COLD FRONT EXTENDING FROM GREAT LAKES LOW PRESSURE WILL PUSH
ACROSS TAF SITES TONIGHT. THIS VIGOROUS SYSTEM WILL ADVERSELY
AFFECT TAF SITES WITH CONDITIONS AS LOW AS LIFR UNTIL IT CROSSES
THE AREA LATE TONIGHT. SOUTHERLY SURFACE WINDS TAPPING AN 80 KNOT
850 MB FLOW WILL BE VERY STRONG...WITH GUSTS WELL OVER 30 KNOTS IN
SHOWERS. WINDS WILL DIMINISH AND SHIFT TO SOUTHWEST BEHIND THE
FRONT...THOUGH GUSTS COULD RISE ABOVE 20 KNOTS AGAIN FRIDAY
AFTERNOON.

OUTLOOK...MVFR CEILINGS POSSIBLE SATURDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 3 AM EDT FRIDAY FOR OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL 3 AM EDT FRIDAY FOR KYZ089>100.
IN...WIND ADVISORY UNTIL 3 AM EDT FRIDAY FOR INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...LATTO
AVIATION...CONIGLIO
Hazardous weather outlook, Oct 31, 2:44 PM EST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
344 PM EDT THU OCT 31 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
344 PM EDT THU OCT 31 2013

...WIND ADVISORY IN EFFECT UNTIL 3 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRENGTHENING LOW PRESSURE SYSTEM WILL IMPACT THE AREA THROUGH
TONIGHT. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH CAN
BE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING.

A HIGHER END WIND THREAT WILL DEVELOP LATER THIS EVENING AND INTO
THE OVERNIGHT HOURS. THIS WILL BE ASSOCIATED WITH A STRONG COLD
FRONT THAT WILL PUSH EAST ACROSS THE AREA. A LINE OF STRONGER
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE JUST AHEAD OF
THE COLD FRONT. THIS LINE OF SHOWERS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 50 MPH AND PERHAPS AN ISOLATED
TORNADO. DAMAGING WINDS WILL STILL BE POSSIBLE EVEN IF THERE IS
NO THUNDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. EMERGENCY MANAGEMENT
AGENCIES AND STORM SPOTTER GROUPS ARE ENCOURAGED TO MONITOR
FORECASTS FOR UPDATES ON THE SEVERE WEATHER POTENTIAL FOR TONIGHT.

In the hours before

Local storm report, Oct 31, 5:16 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
616 PM EDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     NON-TSTM WND GST KCVG CINC N KY APT      39.05N 84.66W
10/31/2013  M46 MPH          BOONE              KY   ASOS

&&

SNYDER
Local storm report, Oct 31, 7:13 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
813 PM EDT THU OCT 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND DMG 1 NNE BUTLER            38.80N 84.36W
10/31/2013                   PENDLETON          KY   EMERGENCY MNGR

            LARGE TREE BLOWN DOWN ACROSS ROUTE 3149

0640 PM     NON-TSTM WND DMG 4 SW EATON              39.70N 84.69W
10/31/2013                   PREBLE             OH   BROADCAST MEDIA

            TREE SPLIT BY WIND

&&

SNYDER
Special weather statement, Oct 31, 9:27 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1027 PM EDT THU OCT 31 2013

OHZ034-035-042-010315-
AUGLAIZE OH-DARKE OH-MERCER OH-
1027 PM EDT THU OCT 31 2013

...A LINE OF SHOWERS WITH GUSTY WINDS AND HEAVY RAIN WILL AFFECT
MERCER...NORTHERN DARKE AND WESTERN AUGLAIZE COUNTIES THROUGH 1115 PM
EDT...

AT 1022 PM EDT...RADAR INDICATED SHOWERS ALONG A LINE EXTENDING FROM
15 MILES NORTHWEST OF ROCKFORD TO CHATTANOOGA TO 14 MILES WEST OF
COSMOS...MOVING EAST AT 40 MPH.

HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ROCKFORD...FORT
RECOVERY...COLDWATER...CELINA...ST. MARYS AND NEW BREMEN.

ALSO...WABASH...TAMA...NORTH DAYTON...COSMOS...MENDON...ROSE HILL...
ST. HENRY...NEPTUNE...MONTEZUMA AND BURKETTSVILLE ARE NEAR THE PATH
OF THIS LINE OF SHOWERS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE SHOWERS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4069 8445 4069 8430 4057 8430 4038 8439
      4038 8443 4031 8443 4026 8446 4025 8481
      4073 8481 4073 8446

The radar

The Northern Indiana radar (KIWX), 115 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
October 31, 9:36 PM EST to 9:40 PM EST
Where
Mercer County, 1.26 mi WNW of Rockford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.690, -84.650

Large tree limbs were downed in the northern portion of Mercer County due to thunderstorm winds.

Thunderstorm Wind, Darke

When
October 31, 10:10 PM EST to 10:15 PM EST
Where
Darke County, 0.69 mi N of Arcanum
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.990, -84.550

Several trees and large branches were reported down in the area and a child's play set was destroyed in Arcanum due to thunderstorm winds.

Thunderstorm Wind, Shelby

When
October 31, 10:14 PM EST to 10:19 PM EST
Where
Shelby County, 0.87 mi SW of Russia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.220, -84.410

Multiple trees were downed near the town of Russia due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
October 31, 10:25 PM EST to 10:29 PM EST
Where
Montgomery County, Morgan Place
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.880, -84.270

Roof damage occurred at a public works garage due to thunderstorm winds.

Thunderstorm Wind, Miami

When
October 31, 10:25 PM EST to 10:29 PM EST
Where
Miami County, 1.06 mi W of Piqua
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.150, -84.250

A tree was reported down in Piqua due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
October 31, 10:25 PM EST to 10:29 PM EST
Where
Montgomery County, 3 mi WSW of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.700, -84.370

A barn and numerous trees were blown down between Germantown and New Lebanon due to thunderstorm winds.

Thunderstorm Wind, Miami

When
October 31, 10:28 PM EST to 10:32 PM EST
Where
Miami County, 0.37 mi NE of Evanston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.954, -84.196

Trees were downed west southwest of Tipp City due to thunderstorm winds.

Tornado, Montgomery

When
October 31, 10:30 PM EST to 10:31 PM EST
Where
Montgomery County, 1.16 mi NE of Vandalia to 1.63 mi NE of Vandalia
Rating
EF1
Path length
0.58 mi
Path width
50 yd
Injuries
8 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
39.893, -84.186

The tornado touched down just northeast of Interstate 75 at Highway 40, exit number 63 in Vandalia. Initial damage consisted of the collapse of a cinderblock drive through store, and significant destruction of the roof and some of the cinderblocks on an uninhabited commercial building. This structure also had large plate glass windows blown in. Additional significant roof damage occurred to a neighboring business, as well as the snapping of some power poles. The tornado continued on to a restaurant, in which the windows were blown in and significant fa ade and roof damage occurred. Eight people inside the restaurant sustained minor injuries from glass. In the restaurant parking lot, there were numerous vehicles which had windows blown out, with some vehicles shifted or pushed from their parked location. There was a large pickup truck which was lifted and tossed, landing on top of another vehicle. The tornado continued into a residential subdivision, where at least 3 homes sustained damage which rendered them uninhabitable. There were additional homes with partial wall collapses and more than half the roof removed. Other homes had holes in the roof due to being impaled by debris. There was also significant damage due to large trees being snapped off and damaging the homes. Large portions of roofing and sheds were carried at least a city block. The tornado then lifted while in the residential subdivision. Based on the damage surveyed, the maximum wind speed of this tornado was estimated to be between 100 and 110 miles per hour.

Thunderstorm Wind, Montgomery

When
October 31, 10:30 PM EST to 10:31 PM EST
Where
Montgomery County, 0.89 mi NNE of Vandalia to 1.67 mi N of Taylorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.891, -84.192

Straight line wind damage surrounded the areas affected by an EF1 tornado. This damage began west of Interstate 75 near National Road and continued for about a mile to the east northeast. In this area, trees were toppled or sustained large branch damage.

Thunderstorm Wind, Shelby

When
October 31, 10:32 PM EST to 10:33 PM EST
Where
Shelby County, 0.69 mi N of Maplewood
Measured
50 kt (58 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
40.380, -84.030

Thunderstorm Wind, Warren

When
October 31, 10:33 PM EST to 10:37 PM EST
Where
Warren County, 1.64 mi ESE of Franklin
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.560, -84.272

A semi truck was overturned on Interstate 75 due to thunderstorm winds. The driver sustained minor injuries.

Thunderstorm Wind, Miami

When
October 31, 10:33 PM EST to 10:37 PM EST
Where
Miami County, 2.23 mi ENE of Casstown
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.060, -84.090

East Northeast of Casstown, a roof was blown off a garage, a 27 foot camper was blown into a field, large trees were downed, and a house had a chimney blown off due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
October 31, 10:34 PM EST to 10:39 PM EST
Where
Montgomery County, 1.46 mi W of Riverside
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.796, -84.127

A roof was blown off of a concession stand at Stebbins High School and 2 sheds were damaged at Mad River Middle School due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
October 31, 10:35 PM EST to 10:39 PM EST
Where
Montgomery County, 0.87 mi SE of Kettering
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.720, -84.170

Multiple trees were downed in Oakwood due to thunderstorm winds.

Tornado, Miami

When
October 31, 10:38 PM EST to 10:39 PM EST
Where
Miami County, 3.58 mi N of Lena to 3.67 mi N of Lena
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
40.182, -84.032

The tornado touched down in a corn field on the west side of Lena-Palestine Road where it produced a clear path of heavily damaged corn stalks. The tornado then crossed Lena-Palestine Road where it destroyed a barn and strewn debris from the barn to the north and upwind of the actual tornado path. A large portion of the barn roof was lifted and thrown upwind into the top of a nearby tree. A tree was also split near this barn. The tornado then continued on the ground and produced heavy damage to a second barn north of the first barn before the tornado lifted. Based on the damage surveyed, the maximum wind speed of this tornado was estimated at 75 miles per hour.

Thunderstorm Wind, Montgomery

When
October 31, 10:39 PM EST to 10:43 PM EST
Where
Montgomery County, 1.06 mi W of Beavertown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.700, -84.150

A tree was blown down in Kettering due to thunderstorm winds.

Thunderstorm Wind, Hamilton

When
October 31, 10:40 PM EST to 10:44 PM EST
Where
Hamilton County, 1.28 mi ENE of Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.140, -84.530

A roof was removed from a building northwest of downtown Cincinnati due to thunderstorm winds.

Thunderstorm Wind, Champaign

When
October 31, 10:40 PM EST to 10:44 PM EST
Where
Champaign County, 1.51 mi WSW of Carysville to 3.03 mi NW of Spring Hills
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.208, -84.004

Trees and power lines were downed across the northwestern portions of the county due to thunderstorm winds. Some road closures occurred due to fallen tree debris. A porch was also damaged at a residence in the area.

Thunderstorm Wind, Clark

When
October 31, 10:46 PM EST to 10:51 PM EST
Where
Clark County, 1.29 mi NNW of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.936, -83.812

Trees were downed on the Wittenberg University campus due to thunderstorm winds.

Thunderstorm Wind, Logan

When
October 31, 10:50 PM EST to 10:54 PM EST
Where
Logan County, 0.53 mi W of West Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.250, -83.760

A tree was blown down across a street in West Liberty due to thunderstorm winds.

Thunderstorm Wind, Hardin

When
October 31, 10:52 PM EST to 10:56 PM EST
Where
Hardin County, 0.08 mi NNW of Kenton
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
40.651, -83.601

Numerous trees and power poles were downed on the northeast side of Kenton due to thunderstorm winds. Shingle and other roof damage occurred to a church.

Thunderstorm Wind, Greene

When
October 31, 11:13 PM EST to 11:14 PM EST
Where
Greene County, 3.44 mi E of Bowersville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.589, -83.666

The wind gust was recorded on an Ohio Department of Transportation Sensor.

Thunderstorm Wind, Clinton

When
October 31, 11:15 PM EST to 11:19 PM EST
Where
Clinton County, Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.450, -83.830

A large tree limb was blown down through an automobile windshield in Wilmington due to thunderstorm winds.

Thunderstorm Wind, Union

When
October 31, 11:19 PM EST to 11:20 PM EST
Where
Union County, 3 mi SW of Magnetic Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.319, -83.310

Thunderstorm Wind, Highland

When
October 31, 11:37 PM EST to 11:41 PM EST
Where
Highland County, 1.04 mi SW of Pricetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.120, -83.815

A tree was downed on Certier Road due to thunderstorm winds.

Thunderstorm Wind, Franklin

When
October 31, 11:38 PM EST to 11:42 PM EST
Where
Franklin County, 2.16 mi ESE of Grandview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.965, -82.995

A large limb was downed and siding was damaged in the downtown Columbus area due to thunderstorm winds.

Tornado, Franklin

When
October 31, 11:40 PM EST to 11:41 PM EST
Where
Franklin County, 1.42 mi W of Columbus So Columbus to 1.15 mi W of Columbus So Columbus
Rating
EF0
Path length
0.27 mi
Path width
50 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
39.878, -82.996

The tornado touched down and moved through a manufactured home community just north of Interstate 270 in southern Columbus. The tornado was on the ground for about a quarter of a mile before it lifted. During that time, 3 mobile homes were destroyed, 4 sustained major damage, and 23 sustained minor damage. The damage that occurred to some of the homes included partial roofs being torn off the buildings, and the units being shifted off of their foundations. Based on the damage surveyed, the maximum wind speed of this tornado was estimated to be 85 miles per hour.

Thunderstorm Wind, Franklin

When
October 31, 11:40 PM EST to 11:44 PM EST
Where
Franklin County, 2.71 mi ESE of Grandview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.964, -82.983

A large healthy tree 3 feet in diameter was blown down near Route 62 and Interstate 71 due to thunderstorm winds.

Thunderstorm Wind, Highland

When
October 31, 11:47 PM EST to 11:51 PM EST
Where
Highland County, 1.45 mi WNW of Marshall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.155, -83.506

A tree was downed on Main Road due to thunderstorm winds.

Thunderstorm Wind, Fairfield

When
October 31, 11:51 PM EST to 11:55 PM EST
Where
Fairfield County, 0.26 mi N of Beals
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.884, -82.750

Trees were downed on State Route 256 due to thunderstorm winds.

Thunderstorm Wind, Ross

When
October 31, 11:55 PM EST to 11:59 PM EST
Where
Ross County, Frankfort
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.400, -83.180

A tree fell on a house in Frankfort due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477836, 477833, 477837, 477834, 477835, 477838, 477890, 477818, 477894, 477893, 477842, 477869, 477844, 477840, 477720, 477871, 477843, 477845, 477841, 477892, 477839, 477895, 477896, 477897, 477903, 477899, 477819, 477898, 477905, 477901, 477907.